Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS Indianapolis, IN

May 21, 2022Monroe County, Morgan County, Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 21, 2022, 2:58 PM EDT for Monroe County, Morgan County, Owen County, Indiana. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2022, 2:58 PM EDT (18:58 UTC)
Expired
May 21, 2022, 3:30 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IN, Morgan County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 45 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:08 PM EDTTSTM WND DMGGosport, INLARGE TREES DOWN REPORT VIA TWITTER WITH VIDEO. TREES KNOCKED POWER LINES DOWN.
May 21, 3:30 PM EDTTSTM WND DMG1 W Martinsville, INLARGE TREE BRANCHES DOWN. PUBLIC REPORTS HIGH WIND.
May 21, 3:30 PM EDTTSTM WND DMG1 Wnw Martinsville, INTREE FELL ON HOUSE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:51 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KIND 211858
SVRIND
INC105-109-119-211930-
/O.NEW.KIND.SV.W.0055.220521T1858Z-220521T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
258 PM EDT Sat May 21 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Monroe County in south central Indiana...
  Morgan County in central Indiana...
  Eastern Owen County in west central Indiana...

* Until 330 PM EDT.

* At 258 PM EDT, a severe thunderstorm was located over Spencer, or
  16 miles northwest of Bloomington, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Stinesville around 305 PM EDT.
  Gosport and Quincy around 310 PM EDT.
  Paragon around 315 PM EDT.

Other locations in the path of this severe thunderstorm include
Martinsville, Centerton, Mahalasville and Lake Hart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3947 8671 3947 8669 3948 8669 3961 8645
      3938 8628 3920 8683 3935 8694
TIME...MOT...LOC 1858Z 241DEG 35KT 3931 8678 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

50
1 follow-up statement
052 
WWUS53 KIND 211914
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
314 PM EDT Sat May 21 2022

INC105-109-119-211930-
/O.CON.KIND.SV.W.0055.000000T0000Z-220521T1930Z/
Monroe IN-Morgan IN-Owen IN-
314 PM EDT Sat May 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHWESTERN MONROE...MORGAN AND NORTHEASTERN OWEN COUNTIES...

At 314 PM EDT, a severe thunderstorm was located 10 miles west of
Martinsville, or 15 miles north of Bloomington, moving northeast at
40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Martinsville, Mahalasville, Centerton and Lake Hart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3947 8671 3947 8669 3948 8669 3961 8645
      3938 8628 3925 8668 3946 8671
TIME...MOT...LOC 1914Z 241DEG 35KT 3939 8660 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:50 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 21, 1:50 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
150 PM EDT Sat May 21 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 947 AM EDT Sat May 21 2022

Active...changing...developing weather pattern expected today.
Surface analysis shows a frontal boundary stretching from lower MI
to NW Indiana to southern IL. GOES16 shows three clusters of storm
systems along this boundary...one over lower MI...a second pushing
across Western Indiana and the third and largest over MO. Radar
shows storms with the second cluster over Indiana decreasing in
intensity on crossing Indiana.

HRRR suggests continue development of showers and storms across
Central Indiana today. Favorable lapse rates and CAPE will be
present ahead of the front. The big question is will we hit
convective temps? Cloud cover with this second cluster of storms
will inhibit heating somewhat this morning and additional
CI/convective debris blow off from the storms over MO are expected
to arrive this afternoon across Indiana. Thus peak heating may not
be reached across much of the forecast area due to high cloud
shield. Southeastern
areas...Columbus...Seymour...Rushville...Bedford may see best
chances for convection given the lack of thicker cloud cover and
interaction with the currently progressing area of showers and
storms across the area.

Thus have timed pops this morning along with the band currently
pushing across the forecast area and then reverted toward a likely
pops across most areas this afternoon to account for expected
development. Given the cloud cover...have trended temps cooler
(inhibiting convection) except across the SE parts of the forecast
area...where heating will be a bit more likely.

&&

.Short Term...(Today through Sunday)
Issued at 305 AM EDT Sat May 21 2022

There are uncertainties with today's convection that are inherent to
modestly forced and moderately to strongly unstable environments.
Mesoscale features dictate convective initiation in these regimes,
with storm-scale interactions and cold pools regulating subsequent
behavior.

Primary forecast uncertainties:

1) Exact position of the front once convective temperatures are
reached
2) Amount of convection that can initiate ahead of the boundary
3) Longevity and magnitude of the severe threat due to some
limiting factors

Analysis:

Two bands of convection developed earlier this evening in Illinois.
The first was surface based and relatively sparse convection along
the cold front, and the second was behind the front closer to subtle
midlevel cooling and rooted within ~850-700-mb layer moisture
advection. The latter of the two has continued to expand per
longwave IR satellite cloud top temperature trends. The consensus
among high resolution models is that this convection likely won't
augment the frontal position substantially. A steady southeastward
progression of the cold front into central Indiana through the
morning is expected, as regulated primarily by the synoptic-scale
pattern. A swifter eastward nudge to the front is expected late in
the day as upstream shortwave perturbation over the northern Rockies
moves eastward.

Several convective allowing models initiate convection this
afternoon ahead of the front. This appears to be due to a
combination of (a) some influence from aforementioned upstream
shortwave trough traversing the northern Plains, (b) upstream change
in diabatic process resulting in less pronounced warm plume/elevated
mixed layer, and (c) deeper and greater magnitude moisture advection
as is evident in precipitable water satellite (TPW) and model
depictions, as well as model forecast soundings. There still some
question on specific foci for the convection that is shown in the
CAMs, and/or if it is perhaps rooted within a moist layer above
residual elevated mixed layer, albeit not as strong as yesterday's
EML.

Furthermore, subtle details in the thermodynamic profiles will
dictate when convective temperature are reached. Thus, spatial and
temporal details of today's convective forecast is below average and
refinements to the forecast will be needed once mesoscale details
can better be assessed in observational data later this morning.
Subtle midlevel perturbations/MCVs from upstream convection are
hinted at in models and may be the most significant influence in
initial convective evolution. The first may evolve from deeper
convection now noted near Springfield, Missouri and could result in
at least isolated weaker midlevel convection moving into central
Indiana (mostly focused north of the front) by late morning or
midday. The second midlevel perturbation seems to evolve from
convection now over northern Oklahoma that could aid in deeper and
more widespread convection later this afternoon.

Otherwise, a more reliable impetus would be convergence along the
front by early afternoon. This front should be oriented northeast to
southwest from near Kokomo to Terre Haute by the time sufficient PBL
mixing occurs for convective initiation. Though, again, we reiterate
that subtle details within lower tropospheric thermodynamics will
dictate how long it takes for the convective temperature to be
reached. Last Saturday, convection developed earlier than expected,
but today we will probably have a more pronounced residual EML to
cap convection longer requiring more diabatic surface heating before
surface-based convective initiation can occur.

Convective threat assessment:

The nature of the synoptic pattern favors stronger midlevel flow and
higher shear values to be on the cold side of the boundary. This
will result in limited tilt of convective single- and multi-cells
once surface-based convection initiates. Effective shear values are
marginal for storm organization but could still support a few
sustained multi-cell clusters and event perhaps transient supercell
characteristics. Attendant hazards include hail with the most
intense/organized cores, and damaging wind gusts. The tornado threat
is low mainly due to expected storm mode, but nonzero due to
presence of modest low level shear. Hodographs do arch more as the
low level jet increases by evening. We will need to watch trends in
storm mode closely during this time period.

Heavy rainfall could be problematic for areas where heavy rainfall
occurred over the last ~48 hours resulting in depressed flash flood
guidance values. There are several pockets of around 1.5 inch one
hour (and even three hour) flash flood guidance across portions of
southern Indiana (i.e., Greene, Daviess, Martin, Lawrence, Jackson
and Jennings counties in particular). MRMS CREST soil moisture
values are particularly high from just south of Bloomfield to
Loogootee eastward to Bedford and Brownstown areas. HREF mean QPF
approaches these values in a 6-hour period, and HREF max exceeds
them fairly significantly. But, again, this is conditional on
convective placement and evolution. Also, the west side of
Indianapolis into Hendricks county has depressed FFG values due to
Friday night's convection.

Preceding the afternoon convective cycle, there's still at least a
modest signal for elevated post-frontal moisture advection to
continue to drive anafrontal convection, albeit probably in a
weakened state from what is being observed currently. Midlevel lapse
rates are fairly steep, however, so some hail may occur with this
into the northwest portion of our forecast area during the morning.

Tonight and Sunday:

The transient low-amplitude shortwave trough will dislodge cooler
high latitude air mass and send it southeastward into our area as
the cold front moves east. It may take some time for anafrontal
precipitation and clouds to depart late tonight. Some residual
moisture may contribute to diurnal flat cumulus beneath stout
subsidence inversion, and gradient should relax enough for generally
light winds with some gusts up to around 15 mph during peak mixing.
Overall a dry and cooler day with temperatures almost 10 degrees
below normal for late May.

&&

.Long Term...(Sunday night through Friday)
Issued at 305 AM EDT Sat May 21 2022

Sunday night-Tuesday will find dry and rather cool conditions
returning to central Indiana as a dome of surface high pressure
slowly crosses the Great Lakes.  Light to moderate easterly breezes
will maintain dewpoints in the 40s as clouds scatter out to start
the workweek.  This passing cool blast will be modest enough to
ensure no frost even across northern zones, which will drop into the
mid-40s.  Tuesday will see the transition back to a more disturbed
pattern as dewpoints and cloud cover both increase on southeasterly
flow.  The Blend also brought low-chance POPs for late day Tuesday
which was generally accepted as surface low pressure reaching the
Ozarks should bring adequate moisture and lift along the approaching
warm frontal zone.

Tuesday night-Friday will feature several rather damp days as
confidence is increasing a slowly-approaching wave will position
Indiana amid its warmer, moist sector.  Likely POPs will prevail for
all 12-hr periods through Wednesday-Thursday, although confidence in
appreciable rainfall will remain low for any location with heavy
precipitation instead favored among better isentropic lift across
the Great Lakes, as well as within the H500 trough's best forcing
well south/west of Indiana. Nevertheless precipitable water values,
usually within the upper portions of a 1.00-1.80 inch range will
bring the potential for locally moderate-heavy rainfall.  Embedded
thunderstorms would be mainly widely scattered and diurnally-driven,
per generally modest shear and considerable cloudiness limiting
daytime heating on both Wednesday/Thursday.  The upper trough will
eventually progress eastward into the Mid-West during the late
workweek...which should push any axis of greater Gulf moisture into
Ohio..with opportunities for both a weak dry conveyor and less-
organized precipitation surrounding the upper feature then crossing
the region through the end of the long term.

Temperatures through the long term will be near to slightly below
normal...except for mid-week overnight lows that will be held well
above normal by moderate humidity.

&&

.Aviation...(18Z TAF Issuance)
Issued at 149 PM EDT Sat May 21 2022

IMPACTS:

* Multiple rounds of rain and thunderstorms possible

* IFR to MVFR conditions through 0z, predominantly MVFR through the
  night

* Ceiling and visibility restrictions possible in storms, along with
  gusty/erratic winds.

DISCUSSION:

Flying conditions will deteriorate today with a line of showers and
thunderstorms approaching the region over the next few hours.
Adjustments to timing were made for earlier onset and continued
refinement will be needed based on trends. Temporary sub-VFR
conditions due to low ceilings and visibility in storms can be
expected. Multiple rounds of rain and storms are likely from this
afternoon through tonight. MVFR ceilings will develop later this
evening or tonight for most TAF sites.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Puma
Short Term...BRB
Long Term...AM
Aviation...Melo
Hazardous weather outlook, May 21, 3:25 AM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
325 AM EDT Sat May 21 2022

INZ021-028>031-035>049-051>057-060>065-067>072-220730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
325 AM EDT Sat May 21 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorm chances will increase by midday, with scattered to
numerous thunderstorms expected during the afternoon and early
evening. Severe storms are possible. Damaging wind gusts up to 70
mph and hail up to golf ball size are the main threats with the most
intense storms. Lightning is a threat in all thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible late Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter should closely monitor the weather situation today.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 21, 2:44 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
244 PM EDT Sat May 21 2022

INZ042-049-211915-
Randolph IN-Henry IN-
244 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southern Randolph
and eastern Henry Counties through 315 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Castle, or 11 miles northwest of Cambridge City, moving northeast
at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Randolph
and eastern Henry Counties, including the following locations...
Summit Lake State Park, Mount Summit, Losantville, Modoc, Lynn,
Cadiz, Blountsville and Mooreland.

This includes Interstate 70 between mile markers 124 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Indiana.

&&

LAT...LON 4000 8520 3988 8520 3987 8522 3986 8522
      3981 8538 3995 8549 4008 8525 4008 8521
      4010 8522 4022 8499 4001 8484
TIME...MOT...LOC 1844Z 240DEG 34KT 3991 8534

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:18 AM EDTSpecial Weather StatementINDTippecanoe27 min
May 21, 2:25 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan35 min
May 21, 2:44 PM EDTSpecial Weather StatementINDHenry, Randolph31 min
May 21, 3:03 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe27 min
May 21, 3:19 PM EDTSpecial Weather StatementINDRandolph26 min
May 21, 3:22 PM EDTSpecial Weather StatementINDShelby23 min
May 21, 3:28 PM EDTSevere Thunderstorm WarningINDJohnson, Morgan32 min
May 21, 3:50 PM EDTSpecial Weather StatementINDRush25 min
May 21, 3:53 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby37 min
May 21, 3:58 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Rush, Shelby32 min
May 21, 4:02 PM EDTTornado WarningINDRush, Shelby28 min
May 21, 4:17 PM EDTSevere Thunderstorm WarningINDDecatur, Rush28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.